Drugs….

Message from Roy Merrit:
I went to St. Anne’s Hospital this morning and was greeted by a nurse who told me that Russ would be sedated all of today and tomorrow so had a quiet morning.
After a peaceful lunch in Toulon old town I returned to the hospital and met Diana, Russ’s mum, and together we met his doctor to discuss his status and how his repatriation might work. Russ’s dad Bob then joined us and we went to his ward to be amazed on finding Russ completely awake and quite lucid.  He was able to communicate through speech for the most part though frustrated that this wasn’t easy, and if necessary was able to write down his questions/commands. We discussed his accident and I showed him some pictures but he has no recollection of the day itself but he does remember people and events from before then. He is evidently ‘with it’ though this brings it’s own challenges as he is finding the bed very uncomfortable and is dissatisfied with what he can do to get the nursing staff to address his various concerns. So this was really encouraging as the real Russ is clearly back, but an intro to the coming period as he tries to adjust to his new environment and situation. 
Larry and Sarah were also there so along with Bob and Diana Russ will not be short of support in the coming days.  The main problem that the doctors explained was that he has pneumonia in his lungs and this must be overcome before any substantial physical progress can be made. But he is now on an anti-biotic course for this and hopefully the next few days will show an improvement in this area. 
Drugs
Thanks to Roy for the above. 
Russ has been on very strong pain killers since the outset; it is highly likely amongst this cocktail of drugs Morphine has been given too.  Morphine is a derivative of Heroin/Opium and the patient will usually experience some ‘come down’ when he is weened off the pain killer.  Some of the symptoms might be itchiness,  restlessness, irritability, loss of appetite, body aches, severe abdominal pain, nausea and vomiting, tremors.  I imagine that the French nurses will not be able to convey to Russ that if he is experiencing these feelings that it is part and parcel of the withdrawal.  In addition it is quite common for patients coming out of sedation to experience frequent nightmares.  Russ may have had some nightmares and I suspect this might have explained his fascination with the cabinet at the end of his bed as he came round from his long induced coma a couple of weeks ago.  It may be a good idea for visitors to help Russ to understand that he might be experiencing these symptoms because of the drugs and to explain that they are all quite common and  that he will get through this stage once he is ‘weened off the drugs’. xxxx

Leave a Reply

Your email address will not be published. Required fields are marked *